Tennessee, 2009

Flash Flooding and Lightning Strike in Tennessee, July 5, 2009

July 5, 2009 · NWS OHX · 3 events in 3 counties and zones

As a cold frontal system moved southeastward through Middle Tennessee, and upper level disturbances continued to move across the mid state in upper level northwesterly flow, thunderstorms developed during the early morning through afternoon hours. Some of these thunderstorms contained heavy rainfall resulting in flash flooding while there was one report of lightning causing damage also.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$110,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

As a cold frontal system moved southeastward through Middle Tennessee, and upper level disturbances continued to move across the mid state in upper level northwesterly flow, thunderstorms developed during the early morning through afternoon hours. Some of these thunderstorms contained heavy rainfall resulting in flash flooding while there was one report of lightning causing damage also.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Jul 5, 3:12 AM CST, 13 minutes earlier.

Area forecast discussion, Jul 5, 3:12 AM CST, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
412 AM CDT SUN JUL 5 2009

.SHORT TERM (TDAY-TUE)...
STALLED WARM FRONT NORTH OF MID TN THIS MORNING. THERE IS A GOOD
DEAL OF MOISTURE IN A SFC TROUGH FM S MID TN INTO AR. MODELS SHIFT
DEEP MOISTURE SOUTH TDAY WITH NORTHWEST FLOW ALOFT. FRONTAL BDRY
IN AR BECOMES MORE DOMINANT. BEST CHANCE OF ORGANIZED ACTIVITY WL
BE IN THE SOUTH. SCT NORTH.

FRONTAL BDRY EXPECTED TO CLEAR S MID TN TONIGHT. SFC HIGH PRES DOMINANT
IN THE NORTH MON AND ACR MIDSTATE TUE. DRY WX RETURNS. TEMPS CLOSE
TO 90 TUE AFTERNOON.

.LONG TERM...
WARM DRY PATTERN CONTINUES IN THE EXTENDED WITH A CHANCE OF PCPN
NEXT WEEKEND...WITH A FRONTAL BDRY. A SLIGHT CHANCE AT THIS POINT
CONSIDERING H5 MODEL DIFFERENCES WITH STEERING.

&&

.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE      83  66  87  63 /  70  20   0  10
CLARKSVILLE    84  66  87  64 /  50  10   0  10
CROSSVILLE     78  63  81  60 /  70  60  40  10
COLUMBIA       84  68  86  64 /  70  30  10  10
LAWRENCEBURG   84  68  86  64 /  70  50  20  10
WAVERLY        84  67  87  64 /  50  20   0  10

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

04
Hazardous weather outlook, Jul 4, 4:23 AM CST, 23 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
523 AM CDT SAT JUL 4 2009

TNZ005>011-022>034-056>066-075-077>080-093>095-051030-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DEKALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
523 AM CDT SAT JUL 4 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL APPROACH THE MID STATE THIS EVENING...AND SWING
THROUGH THE AREA TONIGHT AND SUNDAY. THUNDERSTORMS WILL BECOME
LIKELY...AND A FEW MAY BECOME SEVERE...WITH DAMAGING WINDS AND
HAIL. HEAVY RAINFALL WILL ALSO OCCUR...WITH AVERAGE RAIN AMOUNTS
BETWEEN ONE AND ONE AND A HALF INCHES. LOCALIZED FLOOD PROBLEMS
MAY DEVELOP DURING THUNDERSTORM DOWNPOURS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS WILL CONTINUE TO PRODUCE LOCALLY HEAVY RAINFALL ON
SUNDAY...AND A FEW STORMS COULD BECOME SEVERE...ESPECIALLY ACROSS
THE SOUTHEASTERN HALF OF THE MID STATE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER AND EMERGENCY MANAGER ACTIVATION MAY BE NEEDED.

19

In the hours before

Special weather statement, Jul 4, 9:29 PM CST, 5 hours 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1029 PM CDT SAT JUL 4 2009

TNZ022>024-050430-
BENTON-HOUSTON-HUMPHREYS-
INCLUDING THE CITIES OF...CAMDEN...ERIN...WAVERLY
1029 PM CDT SAT JUL 4 2009

...MORE RAIN MOVING INTO BENTON AND HUMPREYS COUNTIES...

THUNDERSTORMS HAVE MOVED ACROSS BENTON COUNTY AND ARE NOW CROSSING
THE TENNESSEE RIVER INTO HUMPREYS COUNTY. RAINFALL RATES WILL
EXCEED 2 INCHES PER HOUR ALONG HIGHWAY 70 THROUGH 1130 PM CDT. THIS
WILL CAUSE WATER TO POND ON ROADWAYS AND COULD LEAD TO SMALL STREAMS
RUNNING FULL. MOTORISTS ARE URGED NOT TO DRIVE WHERE WATER COVERS
THE ROAD.

BOYD

The radar

The Northeast Alabama radar (KHTX), 133 km away, was scanning. The volume nearest the first event began at 09:23 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 1 lightning. Local standard time, as filed.

Flash Flood, Lawrence

When
July 5, 3:25 AM CST to 4:45 AM CST
Where
Lawrence County, 0.37 mi SW of Chinubee to 1.7 mi NNE of Chinubee
Cause
Heavy Rain
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
35.126, -87.525

Campers were inundated by flood waters near the community of West Point in southern Lawrence County. Some vehicles were submerged in the flood waters.

Flash Flood, Wayne

When
July 5, 4:10 AM CST to 5:30 AM CST
Where
Wayne County, 1.18 mi WNW of Ashland to 1.03 mi WNW of Ashland
Cause
Heavy Rain
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
35.436, -87.699

A few canoers were stranded overnight along the Buffalo River. Newspaper also reported that up to 8 inches of rain severely flooded the Buffalo and created havoc at Crazy Horse Canoes and RV Park and Clearwater Canoe Rental. Business owners said about 130 canoes were washed downstream but most could be recovered eventually. Five vehicles were either totally or partially submerged in flood waters awaiting salvage.

Lightning, Dekalb

When
July 5, 4:40 PM CST
Where
Dekalb County, 2.37 mi SSE of Cherry Hill
Property damage
$10,000
Reported by
Newspaper
Coordinates
36.037, -85.707

Lightning struck a three story home at 2225 Austin Bottom Road, causing a blaze in the basement of the home. Details concerning amount of damage to basement of home unknown. No one was injured.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2009Every state in 2009This day in weather historyWarnings in Tennessee, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 186937, 186941, 187403.